Nov. 25, 2009— -- A higher-than-expected rate of serious adverse events resulting from a batch of H1N1 vaccine in Canada should be no cause for public alarm, vaccine experts said – adding that these events may be a chance occurrence, and do not necessarily point to safety issues with the new shot.
ABC News Senior Health and Medical Editor Dr. Richard Besser said people in the U.S. need not worry -- the vaccine implicated in these reactions is not licensed for use in the United States.
After a string of serious adverse reactions, Canadian health providers were advised to pull the remaining doses from the batch in question out of use, pending an investigation.
"It is encouraging that the vaccine has been rapidly withdrawn from the market," Besser said. "It will be important now for the manufacturer to try to determine what led to these reactions."
After discovering that one lot of their vaccine, Arepanrix, had caused five times the expected number of adverse vaccine reactions, GlaxoSmithKline advised Canadian health authories on Nov. 18 to take remaining doses from this shipment out of use -- though by then, all but 20,000 of the 170,000-dose shipment had already been given out.
One Bad Egg in an Otherwise Successful Campaign
Though one serious adverse reaction for every 100,000 people vaccinated is to be expected with this vaccine, six people out of the 150,000 vaccinated from this lot needed to seek medical attention due to an adverse reaction such as an allergic reaction.
But the Canadian Health Ministry is reassuring the public there is no need for concern.
All six patients have fully recovered and subsequent testing has confirmed that "there's nothing wrong with this lot's vaccine quality," said Timothy Vail, spokesman for Canada's health minister.
As of Nov. 13, 7.5 million doses of this vaccine, which contains both an adjuvant (an ingredient to make it stronger) and the preservative thimerosal, has been distributed throughout Canada. So far, over 5 million citizens -- roughly 20 percent of the population -- have been vaccinated, Vail says.
Bad Batch or Just Bad Luck?
Given that, overall, only 36 serious adverse reactions have occured during these 5 million vaccinations, Vail notes, "we're actually seeing lower than that [expected one per 100,000 rate] in our overall vaccination campaign."
Vail said there is a strong possibility that the response from this lot "is just a statistical anomaly" and there is no information yet that would suggest an issue with the vaccine itself.
But other experts were hesitant to say a nearly five-fold increase in serious adverse reactions might merely be a chance occurrence.
"The likelihood that this increase...is purely a chance finding is exceedingly low in my estimate," said Nicole Baumgarth, associate professor of comparative medicine at the University of California, Davis.
Dr. David Freedman, a professor of Geographic Medicine at the University of Alabama, Birmingham, agreed, saying, "I am sure this is real and not chance."
But until the investigation is complete, the cause behind a real increase in reactions can only be speculated, warned Dr. John Treanor, professor of immunology at the University of Rochester in upstate New York.
"In theory, a person could be allergic to pretty much anything in the vaccine -- the egg proteins,...the adjuvant, even the flu virus proteins. [Perhaps there is] some contaminating protein or other ingredient [in this batch] that people might be allergic to."
Because injectable vaccine contains egg products, a simple explanation would be that the patients had undiagnosed egg allergies that caused them to react to the vaccine, said Dr. Clifford Bassett, medical director of the Allergy and Asthma Care of New York.
"Allergy to thimerosal is also possible," Treanor pointed out, as there were reports of allergic reactions to contact lens solution when thimerosal had been used in them in the past.
But as "thimerosal is widely used in routine vaccine, it shouldn't be due to that," Freedman said, pointing instead to the adjuvant used in this particular vaccine. Adjuvant is "the new component [and] the most likely culprit," he said.
But other experts disagree. "That doesn't sound like what's happening here," Treanor said.
Perhaps "if people were interpreting [the increased pain associated with adjuvant vaccines] as an allergic reaction, that could make it seem like [this batch was causing] more allergic reactions," he said, but this still wouldn't explain why this was seen with just one batch.
Baumgarth agreed, adding, "given that the adjuvant is approved in Canada [and they] have safety standards very similar to the U.S.…it is more likely that it is not the adjuvant itself, but a contaminant. I would tend to think this is [just] a bad lot [of vaccine]."
According to Vail, however, the investigation already ruled out the "bad lot" hypothesis when they retested the vaccine.
Reactions Remain a Mystery
For the moment, the culprit behind this spike, whether pure chance or something more, remains a mystery.
In any case, "the public should keep in mind that many patients have been successfully vaccinated with the H1N1 vaccine -- in the U.S. and Canada -- and the adverse reaction rate has overall been extremely low," said Dr. Maya Jereth, assistant professor of allergy and immunology at the University of North Carolina.
"The benefits do outweigh the risks," she said. Since "adverse allergic reactions happen within 30 minutes of vaccination, all those who have already been successfully vaccinated should not worry about a possible reaction."